|Am I on second line drugs? If so what are they?
Nov 2, 2012
Dear Sir I am on Synthivan (combination of Atazanavir-300mg+ Ritonavir-100mg) and Tenvir-EM (Tenofovir disoproxil fumerate-300mg + Emtricitabine IP-200mg). Both from Cipla ltd, India. I've been informed these as second line tablets. But somewhere I read them as first line drugs. Please tell me exactly what are they? As these drugs a costing arms and legs to me, can I take the free combination of drugs in different brand name available in government hospital. Does changing the brand results in adverse effects on patient? Can you suggest some other brand which can be taken in their place and is available for free in hospitals?
| Response from Dr. Young
Hello and thanks for posting.
Many get confused as to what is a first- or second-line HIV regimen. One way to look at this is by defining the regimen by whether the virus is drug resistant or not. If the virus is completely drug sensitive, then regimens used to treat it are considered first line. In this way, many regimens used to treat virus are called first line. Here in the US, the regimen that you're taking is among several that are listed as preferred first line ones.
Some countries reserve boosted protease inhibitors (such as your ritonavir/ataznavir combo) for second line use- defined to be used in people who have had failure of a previous first-line regimen (usually those that used 2 NRTIs with a NNRTI). Boosted PI regimens are widely used in this context, or for people who have acquired virus with NNRTI or NRTI resistance.
Lesser expensive regimens are usually those that contain the NNRTIs efavirenz or nevirapine in place of the boosted PI. If you don't have previous treatment failure or evidence of drug resistance, it's possible to switch- side effects for these medications differ from the protease inhibitors (you can search this forum's side effect section for details). (Unfortunately, I can't tell you which medications are provided at less cost or free, but a simple question to your doctors or local AIDS service organization can probably yield the answer).
I hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Pain In Penis A Sign Of AIDS?
- Itchy Testicles Could I Have HIV
- Burning Urethra After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
- Itchy Testicles After Touching Open Wound Sign Of HIV AIDS
- Night Sweats After Getting Head Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.